advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Louisville, Kentucky, USA:

Recently, I asked you a question about recovering on one's own from episodes of insulin shock or hypoglycemia after 3-4 hours, and while I've read all the American Diabetes Association literature along with many books on diabetes, I still cannot find this phenomenon addressed. Could it be related to the Somogyi phenomenon?

I am 53 years old and have been insulin-dependent for over 23 years. I am a brittle diabetic who has experienced hundreds of such episodes and have recovered on my own in nearly half of them. I suffer from hypoglycemic unawareness. How can I find information about this phenomenon, which the medical authorities seem to agree is impossible.

Answer:

I should begin this response to your question by saying that I personally do not believe that brittle diabetes is a clinical entity; but rather a euphemism for poor blood sugar control. The story in your own case suggests that, in the pursuit of good control, you have been taking rather too big a dose of insulin which has in turn led to repeated episodes of hypoglycemia and eventually to a dysfunctional autonomic nervous system response to this with hypoglycemia unawareness. You could also access quite a lot of relevant information by searching PubMed under 'hypoglycemic unawareness' and 'hypoglycemia unawareness'.

The term Somogyi Effect which incidentally is different from the dawn phenomenon refers to a special kind of hypoglycemia in which too much evening insulin (NPH) caused very early morning hypoglycemia when it was not covered by a bedtime snack. This in turn produced a rebound of counterregulatory hormones leading to a high before breakfast blood sugar.

I am not quite clear as to what you mean by 'recovering on your own' from hypoglycemia because that is quite normal when the episodes are minor and can be remedied by taking extra glucose. I think it would help if you talked to your doctor about this possibility and were able at that time to show him a rather complete profile of your blood sugars over the whole 24 hours.

DOB

Additional comments from Lois Schmidt Finney, diabetes dietitian:

Hypoglycemia unawareness is definitely recognized by the medical community as occurring usually after 15 or so years of diabetes. It is very scary when one loses the typical sweating or shakiness that accompanies diabetes in its early years. We usually recommend increasing the blood glucose testing, to at least before meals and about mid-point between meals and not trying for strict blood glucose control, but allowing blood glucose to be a little higher. If one can do that for several months, often some symptoms of low blood glucose return, although you may have different symptoms now than you had before. If you have an episode of low blood glucose and remember that beforehand you had a terrible headache, that may now be your symptom, so watch for it. Folks with long standing diabetes have displayed symptoms of being very tired, and having severe headaches or stomachaches.

Probably the best is to try to be sure folks do not get too low overnight. Insulin pump therapy seems to even out some of the ups and downs.

LSF

Additional comments from Dr. Larry Deeb:

This doeshappen, to you and to others. (I have had patients who have had such occur.) It would appear to be related to the release of hormones which raise glucose.

LD

DTQ-20020110144924
Original posting 10 Feb 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.